North Carolina, 2007

High Surf in North Carolina, May 6 to 9, 2007

May 6 to 9, 2007 · NWS ILM · 1 event in 1 county or zone

A low pressure system developed off the Carolina coast. It later moved south and developed into Subtropical Storm Andrea off the GA coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A low pressure system developed off the Carolina coast. It later moved south and developed into Subtropical Storm Andrea off the GA coast. While off the Carolina coast it developed gale force winds, large seas and extensive beach erosion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 6, 8:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, May 6, 8:22 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
922 AM EDT SUN MAY 6 2007

.SYNOPSIS...
AN INTENSE AREA OF LOW PRESSURE WILL DEVELOP JUST OFF THE OUTER
BANKS TODAY AND THEN SLOWLY DRIFT SOUTHWARD...REMAINING JUST OFF THE
CAROLINA COAST MUCH OF THIS WEEK. STRONG HIGH PRESSURE WILL BUILD IN
FROM THE NORTH...CREATING A PROLONGED PERIOD OF STRONG WINDS
BEGINNING THIS AFTERNOON.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VISIBLE SATELLITE IMAGERY INDICATES THE CLEARING LINE HAS MOVED INTO
THE SOUTHERN HALF OF NC AND IS MOVING SOUTH AT 25-30 MPH. CLEARING
SHOULD REACH THE LUMBERTON...ELIZABETHTOWN AND BURGAW VICINITY OVER
THE NEXT TWO HOURS...SPREADING AS FAR SOUTH AS FLORENCE...MARION AND
MYRTLE BEACH BY NOON. SKIES IN KINGSTREE AND GEORGETOWN MAY REMAIN
MOSTLY CLOUDY THROUGH EARLY TO MID AFTERNOON. RADAR INDICATES VERY
LITTLE SHOWER ACTIVITY WITH THE CLOUDS AT THE PRESENT TIME. WITH DRY
AIR SPREADING RAPIDLY SOUTH AND LITTLE CONVECTIVE INSTABILITY OR
SYNOPTIC LIFT...THE TREND TOWARD DRY WEATHER WILL CONTINUE.

BOTH GFS AND NAM FORECAST SOUNDINGS AGREE WITH CURRENTLY OBSERVED
CLEARING TRENDS. 4000-5000 FT OF VERTICAL MIXING THIS AFTERNOON WILL
MIX DOWN THE HIGHER MOMENTUM AIR SPREADING SOUTH...AND SURFACE WINDS
ARE EXPECTED TO INCREASE TO 15-30 MPH. GUSTS INLAND MAY REACH 35 MPH
THIS AFTERNOON. ALONG THE NC COAST SOME GUSTS COULD APPROACH 40 MPH
AT TIMES. THESE ARE JUST UNDER WIND ADVISORY CRITERIA. EVEN STRONGER
WINDS ANTICIPATED MONDAY INTO TUESDAY WITH THE DEVELOPING COASTAL
STORM MAY NECESSITATE WIND ADVISORIES LATER THIS WEEK...ESPECIALLY
NEAR THE COAST.

HAVE BUMPED UP HIGH TEMPERATURES BY ONE OR TWO DEGREES IN SPOTS WITH
69-73 NOW EXPECTED THIS AFTERNOON. NO OTHER SIGNIFICANT CHANGES HAVE
BEEN MADE AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
LOW PRESSURE AT THE SURFACE WILL BE STRENGTHENING OFF THE NC COAST
AT THE BEGINNING OF THE PERIOD. THIS AREA OF LOW PRESSURE WILL GET
CAPTURED BY UPPER LOW...AND THEN TEND TO DRIFT S AND MAY EVEN
RETROGRADE BACK TOWARD THE NORTH AND SOUTH CAROLINA COASTS THIS
PERIOD. AS IS TYPICAL WITH THESE CUT-OFF SYSTEMS...THE EVENTUAL
EVOLUTION IS HIGHLY UNCERTAIN. THAT BEING SAID...WE EXPECT
STRONG WINDS TO DEVELOP ACROSS THE AREA...WITH THE STRONGEST WINDS
EXPECTED MON AND MON EVE. THESE WINDS MAY REACH WIND ADVISORY
CRITERIA...AT LEAST ALONG THE IMMEDIATE COAST. LATER FORECASTS MAY
NEED TO POST A WIND ADVISORY FOR MON-MON NIGHT TIME PERIOD.
ALSO...SHOWERS OFFSHORE AT START OF PERIOD...MAY RETROGRADE BACK
ONSHORE DURING THE LATER PART OF MON AND COULD POSSIBLY AFFECT
AREAS WELL INLAND BY TUE. GIVEN THE STEEPENING LAPSE RATES WITH
THE CHILLY TEMPS ALOFT...DECIDED TO INCLUDE MENTION OF THUNDERSTORMS.
DAYTIME TEMPS WILL FIND IT TOUGH SLEDDING TO GET OUT OF THE 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ALTHOUGH MODELS SHOW INTENSE LOW PRESSURE OFF THE SOUTHEAST UNITED
STATES COAST THERE ARE STILL PLENTY OF INCONSISTENCIES/DIFFERENCES
THAT MAKE FORECASTING THE DETAILS THIS FAR OUT IN TIME VERY
DIFFICULT. WITH RESPECT TO POPS...PLAN ON CARRYING LOW CHANCE POPS
UNTIL THERE IS A BETTER GRASP ON THE OMEGA FIELDS AND AMOUNT OF
MOISTURE THAT WRAPS AROUND THIS SYSTEM. MAX TEMPERATURES WILL
REMAIN BELOW CLIMO TUE AND WED...THEN MOVE BACK ABOVE CLIMO BY FRI
AND SAT.

&&

.AVIATION /11Z SUNDAY THROUGH FRIDAY/...
PRECIPITATION HAS JUST ABOUT MOVED OFF THE COAST THIS MORNING.  MVFR
AND IFR CEILINGS SHOULD LIFT BY ABOUT 13Z.  PRESSURE GRADIENT BTWN
STRONG CANADIAN HIGH AND DEVELOPING COASTAL LOW WILL SEND SOME
INTERESTING WINDS OUR WAY.  STRONG NORTHERLY WINDS WILL AFFECT ALL
TERMINALS THROUGH THE END OF THE FORECAST PERIOD.

AVIATION OUTLOOK...CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
STRONG NORTH WINDS 20-30 KNOTS WITH HIGHER GUSTS EXPECTED THROUGH
WEDNESDAY.

&&

.MARINE...
NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SURGE OF STRONGER NORTHERLY WINDS IS MAKING ITS WAY DOWN THE NC
COAST PRESENTLY...OUTLINED BY THE CLEARING LINE OBSERVED IN VISIBLE
SATELLITE IMAGERY. THIS WILL INCREASE WINDS TO AS HIGH AS 30 KT OVER
THE NC WATERS IN THE NEXT FEW HOURS...WITH WINDS GRADUALLY
INCREASING TO 20-25 KT OVER THE SC WATERS THIS AFTERNOON. THIS IS
ONLY THE TIP OF THE PROVERBIAL ICEBERG AS WINDS WILL INCREASE INTO
THE GALE FORCE CATEGORY FOR MONDAY POTENTIALLY INTO TUESDAY.

THE INTENSE COASTAL STORM IS TAKING SHAPE JUST OFF THE OUTER BANKS
AT THE PRESENT TIME. MODEL SOLUTIONS STILL LACK CONSENSUS CONCERNING
THE EVENTUAL STRENGTH AND POSITION OF THE LOW...BUT WITH HIGH
PRESSURE PUSHING SOUTH FROM THE NORTHEASTERN U.S. STRONG WINDS CAN
CERTAINLY BE EXPECTED.

SHORT TERM /6 PM SUNDAY THROUGH TUESDAY/...
A PROLONGED PERIOD OF GALE FORCE WINDS EXPECTED.

GALES WILL BE ONGOING AT BEGINNING OF PERIOD...AND WILL INCREASE
FURTHER...WITH THE STRONGEST WINDS AND HIGHEST SEAS EXPECTED MON
AND MON NIGHT. WINDS MAY GUST AS HIGH AS 50 KT DURING THIS TIME.
GALES WILL CONTINUE THROUGH TUE. N TO NE WINDS THIS PERIOD MAY
VEER TO A MORE EASTERLY DIRECTION JUST BEYOND THIS FORECAST PERIOD
SHOULD LOW PRESSURE DRIFT FAR ENOUGH TO OUR S. SEAS WILL LIKELY
EXCEED 15 FT...10 TO 20 NM OUT WITH PERIODS INCREASING AS SWELL
ENERGY ARRIVES.

LONG TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SIGNIFICANT DIFFERENCES IN POSITIONING AND INTENSITY AT THE START
OF THE LONG TERM PERIOD BETWEEN THE WRF/GFS HANDLING OF THE
COASTAL STORM. AT THIS POINT FEEL THAT THE WRF IS TOO STRONG AND
TOO FAR WEST...THUS FAVOR A COMPROMISE TOWARD THE GFS SOLUTION.
MORE THAN LIKELY...BY THE START OF THE LONG TERM PERIOD THE GALE
CONDITIONS WILL HAVE CEASED AND WILL BE LEFT WITH SMALL CRAFT
CONDITIONS THAT PERSIST INTO WED NIGHT. WINDS/SEAS WILL DECREASE
THU.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...GALE WARNING FROM 2 PM THIS AFTERNOON TO 6 PM EDT MONDAY
         FOR AMZ250-252-254-256.

&&

NEAR TERM...TRA
SHORT TERM...RJD
LONG TERM...SRP
AVIATION...49
Hazardous weather outlook, May 6, 6:03 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
703 AM EDT SUN MAY 6 2007

NCZ097-101-071115-
PENDER-NEW HANOVER-
703 AM EDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF RIP CURRENTS AT THE BEACHES TODAY...FROM BALD
HEAD ISLAND TO SURF CITY.

STRONG WINDS ARE EXPECTED TO DEVELOP TODAY WITH NORTH TO NORTHEAST WINDS
OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH THIS AFTERNOON.

STRONG RIP CURRENTS...A STRONG LONG SHORE CURRENT AND ROUGH SURF
ARE ALL EXPECTED THROUGH TONIGHT. NORTHEAST WINDS WILL
PREVAIL...KEEPING ANY BEACH EROSION TO A MINIMUM AND CAPPING
BREAKERS AT SIX FEET OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTH TO NORTHEAST WINDS ARE EXPECTED TO CONTINUE MONDAY
AND MONDAY NIGHT. LATER FORECASTS WILL ACCESS THE NEED FOR A WIND
ADVISORY FOR THIS PERIOD OF TIME.

STRONG RIP CURRENTS...A STRONG LONG SHORE CURRENT...VERY ROUGH
SURF...AND AN INCREASING SWELL...ARE ALL EXPECTED THROUGH TUESDAY.
NORTH TO NORTHEAST WINDS WILL PREVAIL...KEEPING ANY BEACH EROSION
TO A MINIMUM AND CAPPING BREAKERS AT SIX FEET OR LESS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ100-SCZ034-046-071115-
BRUNSWICK-HORRY-GEORGETOWN-
703 AM EDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED TO DEVELOP TODAY WITH NORTH TO NORTHEAST
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH THIS AFTERNOON.

STRONG RIP CURRENTS...A STRONG LONG SHORE CURRENT AND ROUGH SURF
ARE ALL EXPECTED THROUGH TONIGHT. NORTHEAST WINDS WILL
PREVAIL...KEEPING ANY BEACH EROSION TO A MINIMUM AND CAPPING
BREAKERS AT SIX FEET OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTH TO NORTHEAST WINDS ARE EXPECTED TO CONTINUE MONDAY
AND MONDAY NIGHT. LATER FORECASTS WILL ACCESS THE NEED FOR A WIND
ADVISORY FOR THIS PERIOD OF TIME.

STRONG RIP CURRENTS...A STRONG LONG SHORE CURRENT...VERY ROUGH
SURF...AND AN INCREASING SWELL...ARE ALL EXPECTED THROUGH TUESDAY.
NORTH TO NORTHEAST WINDS WILL PREVAIL...KEEPING ANY BEACH EROSION
TO A MINIMUM AND CAPPING BREAKERS AT SIX FEET OR LESS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-071115-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
703 AM EDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

IT WILL TURN WINDY TODAY...WITH NORTH TO NORTHEAST WINDS OF 15 TO
25 MPH WITH HIGHER GUSTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE WINDY THROUGH TUESDAY...WITH NORTH TO NORTHEAST WINDS
OF 20 TO 30 MPH WITH SOME HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-071115-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
703 AM EDT SUN MAY 6 2007

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

WIND GUSTS TO 50 KT ARE POSSIBLE MONDAY INTO TUESDAY. SEAS WILL
EXCEED 15 FT...10 TO 20 NM OUT.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY TO PERSIST INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

Event by event

1 high surf. Local standard time, as filed.

High Surf, New Hanover

When
May 6, 11:00 AM EST to May 9, 10:00 PM EST
Where
New Hanover forecast zone
Reported by
Newspaper

Strong winds associated with an intense area of low pressure off the North and South Carolina coasts created waves near 7 feet along much of the beaches of New Hanover County. At Carolina Beach, newspaper photos show beach erosion in excess of 5 feet in many areas. Much of the dune grass had also been eroded, leaving many houses with little protective barrier against future storms. At Kure Beach, officials estimated about 214,000 cubic yards of beach sand was washed out to sea. Estimated losses at Kure Beach are $2.14 million dollars. Monetary damages at Carolina Beach are unknown, pending the Army Corp's damage survey.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37893.